Advertisement

Anaphylaxis induced bradycardia, renal failure, AV-nodal blockade, shock, and hyperkalemia: A-BRASH in the emergency department

  • Stefan Flores
    Correspondence
    Department of Emergency Medicine, Columbia University, 622 West 168th street, VC Suite# 260, New York, NY 10032, United States of America.
    Affiliations
    Department of Emergency Medicine, Columbia University, 622 West, 168th Street VC-260, New York, NY 10032, United States of America
    Search for articles by this author

      Abstract

      The emergency department (ED) is responsible for managing a variety of acute illnesses including undifferentiated shock. A newer less recognized syndrome termed BRASH – bradycardia, renal failure, AV-node blockers, shock and hyperkalemia – is a cycle of synergy between hyperkalemia and AV-blockade that can result in shock. This entity is more common amongst the elderly, considering polypharmacy and co-morbid diseases. Some cases have an inciting trigger of hypovolemia. Anaphylaxis is a potentially lethal form of shock that most emergency physicians (EP) treat in the ED. The two entities have never occurred simultaneously. Herein, we report a case of anaphylaxis induced BRASH syndrome occurring in an elderly diabetic man. The EP should be aware of this unique presentation of BRASH. It was concluded that the patient's anaphylaxis, caused hypovolemia, coupled with polypharmacy, and physiological stress, precipitated this severe form of shock and multi-organ system failure.

      Keywords

      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Aziz E.F.
        • Javed F.
        • Korniyenko A.
        • Pratap B.
        • Cordova J.P.
        • Alviar C.L.
        • et al.
        Mild hyperkalemia and low eGFR a tedious recipe for cardiac disaster in the elderly: an unusual reversible cause of syncope and heart block.
        Heart Int. 2011; 6: e12
        • Diribe N.
        • Le J.
        Trimethoprim/sulfamethoxazole-induced bradycardia, renal failure, AV-node blockers, shock and hyperkalemia syndrome.
        Clin Pract Cases Emergency Med. 2019; 3: 282-285
        • Erden I.
        • Yalcin S.
        • Ozhan H.
        Syncope caused by hyperkalemia during use of a combined therapy with the angiotensin-converting enzyme inhibitor and spironolactone.
        Kardiol Pol. 2010; 68 ([discussion 1046]): 1043-1045
        • Srivastava S.
        • Kemnic T.
        • Hildebrandt K.R.
        BRASH syndrome.
        BMJ Case Rep. 2020; 13
        • Shaker M.S.
        • Wallace D.V.
        • Golden D.B.
        • Oppenheimer J.
        • Bernstein J.A.
        • Campbell R.C.
        • et al.
        Anaphylaxis — a 2020 practice parameter update, systematic review and GRADE analysis.
        J Allergy Clin Immunol. 2020; 145: 1082-1123https://doi.org/10.1016/j.jaci.2020.01.017
        • Bonvini R.F.
        • Hendiri T.
        • Anwar A.
        Sinus arrest and moderate hyperkalemia.
        Ann Cardiol Angeiol (Paris). 2006; 55: 161-163
        • Pantanowitz L.
        Drug-induced hyperkalemia.
        Am J Med. 2002; 112: 334-335
        • Vuckovic K.
        • Richlin D.
        Bradycardia induced by hyperkalemia.
        AAOHN J. 2004; 52: 186-187
        • Zaidi S.A.A.
        • Shaikh D.
        • Saad M.
        • Vittorio T.J.
        Ranolazine induced bradycardia, renal failure, and hyperkalemia: a BRASH syndrome variant.
        Case Rep Med. 2019; 20192740617
        • Hegazi M.O.
        • Saleh F.
        • Nawara A.
        Renal impairment, mild hyperkalemia and atrioventricular conduction blockade: a potentially hazardous combination.
        Int J Biometeorol. 2015; 59: 1545-1546
        • Palmisano P.
        • Accogli M.
        • Zaccaria M.
        • Vergari A.
        • De Masi Gde L.
        • Negro L.
        • et al.
        Relationship between seasonal weather changes, risk of dehydration, and incidence of severe bradyarrhythmias requiring urgent temporary transvenous cardiac pacing in an elderly population.
        Int J Biometeorol. 2014; 58: 1513-1520